Advertisement

The Smale—Hirsch Principle in Catastrophe Theory

  • V. A. Vassil’ev

Abstract

The Smale-Hirsch principle is an assertion that the space of smooth mappings MN without singularities of a certain kind is similar to the space of admissible sections of the jet bundle J(M, N) → M (i.e., of the sections which do not meet the singular set in the jet space). The initial examples, in which this assertion holds, were found in [Smale, Hirsch 1, 2].

Keywords

Spectral Sequence Braid Group Loop Space Catastrophe Theory Free Loop Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [Adams]
    J.F. Adams, Infinite Loop Spaces, Princeton University Press and University of Tokyo Press, Princeton, NJ, 1978.zbMATHGoogle Scholar
  2. [Arl]
    V.I. Arnol’d, On some topological invariants of the algebraic functions, Proc. Moscow Math. Soc. 21 (1970), 27–46 (in Russian).zbMATHGoogle Scholar
  3. [Ar2]
    ———, ArnoFd, Cohomology of the colored braids group, Mat. Notices (Zametki) 5(2) (1969).Google Scholar
  4. [Ar3]
    ———, Topological invariants of algebraic functions. II, Funct. Anal. Appl. 4(2) (1970), 1–9.Google Scholar
  5. [Ar4]
    ———, Critical points of smooth functions, Proc. Intern. Math. Congrin Vancouver, 1974. pp. 19–39. Publisher: Canadian Mathematical Company. Editor: Ralph D. James. Date of publish: 1975.Google Scholar
  6. [Ar5]
    ———, On some problems in singularity theory, Geometry and Analysis, Bombay, 1981, pp. 1–10. Publisher: Tata Institute Fundamental Research.Google Scholar
  7. [Ar6]
    ———, Some unsolved problems of the singularity theory, Proc. Intern. Math. Congr.Google Scholar
  8. [Ar7]
    ———, The spaces of functions with mild singularities, Funct. Anal. Appl. 23(3) (1989), pp. 1–10.MathSciNetGoogle Scholar
  9. [AVG]
    V.I. Arnol’d, A.N. Varchenko and S.M. Gussein-Zade, Singularities of Differentiahle Mappings. I, Nauka, Moscow, 1982.Google Scholar
  10. [AVGL]
    V.I. Arnol’d, V.A. Vasil’ev, V.V. Gorjunov, and O.V. Ljashko, Singularities. I. (Dynamical systems-6) VINITI, Moscow, 1988. English transi.: Encyclopedia of Mathematical Science, Vol. 6, Springer-Verlag, Berlin, in prep.Google Scholar
  11. [Brl]
    E. Brieskorn, Singular elements of semi-simple algebraic groups, Actes Congr. Intern. Math. Nice; Paris, 1971, v.II, pp. 279–284.Google Scholar
  12. [Br2]
    ——— Sur les groupes de tresses (d’après V.l. Arnold), Lecture Notes in Mathematics No. 317, Springer-Verlag, Berlin, 1973, pp. 21–44.Google Scholar
  13. [Cerfl]
    J. Cerf, La stratification naturelle des espaces de fonctions et le theo-reme de la pseudo-isotopie, Publ. Math. IHES. 39 (1970) 6–173.Google Scholar
  14. [Cerf2]
    ——— Suppression des singularités de codimension plus grande que 1 dans les familles de fonctions différentiables réeles (d’après K. Igusa), Seminaire Bourbaki, 1983/84, No. 627.Google Scholar
  15. [Cohen1]
    F.R. Cohen, The homology C n + 1-spaces, n > 0. In [CLM], pp. 207–353.Google Scholar
  16. [Cohen2]
    ———, Artin braid groups, classical homotopy theory and sundry other curiosities, Preprint, 1986, 40pp.Google Scholar
  17. [CLM]
    ———, T.J. Lada, and J.P. May, The Homology of Iterated Loop Spaces, Lecture Notes in Mathematics No. 533, Springer-Verlag, New York, 1976.zbMATHGoogle Scholar
  18. [CMT]
    ———, J.P. May, and L.R. Taylor, Splitting of certain spaces CX, Math.Proc. Cambridge Philos. Soc. 84(3) (1978), 465–496.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [DL]
    E. Dyer and R.K. Lashof, Homology of iterated loop spaces, Amer.J. Math. 84 (1962), 35–88.MathSciNetzbMATHCrossRefGoogle Scholar
  20. [Ep]
    S.I. Epstein, Fundamental groups of the spaces of sets of polynomials without common roots, Funct. Anal. Appl. 7 (1) (1973), 90–91.Google Scholar
  21. [Fuchs]
    D.B. Fuchs, Cohomology of the braid groups mod 2, Funct. Anal.Appl. 4 (2) (1970), 62–73.Google Scholar
  22. [GM]
    M. Goresky and R. MacPherson, Stratified Morse Theory, Springer-Verlag, Berlin, 1986.Google Scholar
  23. [Gromov]
    M. Gromov, Partial Differential Relations, Springer-Verlag, Berlin, 1986.zbMATHGoogle Scholar
  24. [Hirsch 1]
    M. Hirsch, Immersions of manifolds, Trans. Amer. Math. Soc. 93 (2) (1959), 242–276.MathSciNetzbMATHCrossRefGoogle Scholar
  25. [Hirsch2]
    ———, On embedding differentiate manifolds in Euclidean space, Ann. Math 73 (1961), 566–571.zbMATHCrossRefGoogle Scholar
  26. [Igusal]
    K. Igusa, Higher singularities of smooth functions are unnecessary, Ann. Math. 119 (1984), 1–58.MathSciNetzbMATHCrossRefGoogle Scholar
  27. [Igusa2]
    ———, On the homotopy type of the space of generalised Morse functions, Topology 23 (2) (1984), 245–256.MathSciNetzbMATHCrossRefGoogle Scholar
  28. [Looijenga]
    E. Looijenga, The complement of the bifurcation variety of a simple singularity, Invent. Math. 20 (1974), 105–116.MathSciNetCrossRefGoogle Scholar
  29. [Mayl]
    J.P. May, The Geometry of Iterated Loop Spaces, Lecture Notes in Mathematics, No. 268, Springer-Verlag, Berlin, 1972.zbMATHGoogle Scholar
  30. [May2]
    ———, Infinite loop space theory, Bull. Amer. Math. Soc. 83 (4) (1977), 456–494.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [Mil]
    R.J. Milgram, Iterated loop spaces, Ann. Math. 84 (1966), 386–403.MathSciNetzbMATHCrossRefGoogle Scholar
  32. [Milnor]
    J. Milnor, Singular Points of Complex Hyper surf aces Princeton University Press and Tokyo University Press, Princeton, NJ, 1968.Google Scholar
  33. [OS]
    P. Orlik and L. Solomon, Combinatorics and topology of complements of hyperplanes, Invent. Math. 53 (1980), 167–189.MathSciNetCrossRefGoogle Scholar
  34. [Segal]
    G.B. Segal, Configuration-spaces and iterated loop-spaces, Invent.Math. 21 (3) (1973), 213–221.MathSciNetzbMATHCrossRefGoogle Scholar
  35. [Smale]
    S. Smale, The classification of immersions of spheres in Euclidean space, Ann. Math. 69 (2) (1959), 327–344.MathSciNetzbMATHCrossRefGoogle Scholar
  36. [Snaith]
    V.P. Snaith, A stable decomposition of Ωn S n X, J. London Math. Soc. 2 (1974), 577–583.MathSciNetCrossRefGoogle Scholar
  37. [Van]
    F.V. Vainstein, Cohomology of the braid groups, Funct. Anal. Appl 12 (2) (1978), 72–73.MathSciNetGoogle Scholar
  38. [VI]
    V.A. Vassil’ev, The stable cohomology of complements of the discriminants of the singularities of smooth functions, Contemporary Problems of Mathematics VINITI, Vol. 33, Moscow, 1988 (to be translated in Sov. Math. J.).Google Scholar
  39. [V2]
    —Topology of spaces of functions without complicated singularities, Funct. Anal. Appl. 23 (4) (1989), 24–36.MathSciNetGoogle Scholar
  40. [V3]
    ———, Topology of complements of the discriminants and loop-spaces, Advances in Soviet Mathematics: Theory of Singularities and its Applications American Mathematical Society. Providence, RI, 1990.Google Scholar
  41. [V4]
    ———, Cohomology of knot spaces. Advances in Soviet Mathematics:Theory of Singularities and its Applications American Mathematical Society, Providence, RI, 1990.Google Scholar
  42. [V5]
    V.A. Vassil’ev, Complements of discriminants of smooth maps: Topology and applications (in preparation).Google Scholar

Copyright information

© Springer-Verlag New York, Inc. 1993

Authors and Affiliations

  • V. A. Vassil’ev

There are no affiliations available

Personalised recommendations